Kentucky, 2004

Winter Storm in Kentucky, December 22 to 23, 2004

December 22 to 23, 2004 · NWS LMK · 2 events in 2 counties and zones

A winter storm dropped about three to six inches of sleet and snow over the area. Some structural damage was reported, mainly to outbuildings and service station canopies.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A winter storm dropped about three to six inches of sleet and snow over the area. Some structural damage was reported, mainly to outbuildings and service station canopies. About 3300 residents were without power for some period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 22, 1:50 AM EST, 13 hours 10 minutes earlier.

Area forecast discussion, Dec 22, 1:50 AM EST, 13 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
150 AM EST WED DEC 22 2004

....WINTER STORM WARNING CONTINUES TODAY THROUGH NOON THURSDAY
FOR SOUTHERN INDIANA AND CENTRAL KENTUCKY...

MAJOR WINTER STORM DEVELOPING EARLY THIS MORNING. MODELS IN VERY
GOOD AGREEMENT ON TRACK OF SURFACE LOW NOW LOCATED IN EASTERN TEXAS.
A WELL DEFINED SURFACE TROUGH EXTENDS NORTHEAST FROM THIS LOW ACROSS
WESTERN TENNESSEE AND INTO CENTRAL KENTUCKY. THIS LOW WILL DEEPEN AS
IT MOVES ACROSS EASTERN TENNESSEE THIS EVENING...AND THEN INTO WEST
VIRGINIA BY THURSDAY MORNING.

DYNAMICS IN PLACE FOR A LONG-LIVED PRECIPITATION EVENT ACROSS THE
LOWER OHIO VALLEY. OUR CWA WILL BE UNDER STRONG LIFT GENERATED BY A
COUPLED JET STRUCTURE IN PLACE ACROSS THE LOWER OHIO VALLEY. EVEN AS
THE SURFACE LOW MOVES ACROSS EASTERN KENTUCKY...UPPER AIR
DEFORMATION ZONE...AND LIFT ASSOCIATED WITH 500MB COLD POOL WILL
SERVE TO PROLONG PRECIPITATION THROUGH THURSDAY MORNING.

FORECAST SNOW AMOUNTS IN THE WSW WILL RANGE FROM 6 TO 12 INCHES
ACROSS SOUTHERN INDIANA. LESSER AMOUNTS OF 4 TO 8 INCHES WITH MIXED
PRECIPITATION WILL BE FORECAST ACROSS NORTH CENTRAL KENTUCKY.
FINALLY...PLAN TO UPGRADE WATCH ACROSS CENTRAL KENTUCKY AND THE
BLUEGRASS REGION TO A WARNING AS SUBSTANTIAL ICING IS EXPECTED TO
DEVELOP LATE THIS AFTERNOON.

PRECIPITATION TYPE WILL BE A CHALLENGE ACROSS NORTHERN KENTUCKY
TODAY. EARLY THIS MORNING THE ARCTIC FRONT WAS JUST NORTH OF THE
OHIO RIVER. A COMPARISON OF THE MESOETA WITH CURRENT OBS SHOW THAT
MESOETA HAS A PRETTY GOOD HANDLE ON THE PROGRESS OF FREEZING
TEMPERATURES SOUTHWARD LATER THIS MORNING. EARLY THIS
MORNING...RADAR SHOWED SNOW BEGINNING TO DEVELOP ACROSS NORTHERN
TIER OF COUNTIES.

FOR NORTHERN KENTUCKY...EXPECT A MIX OF SNOW, SLEET, AND FREEZING
RAIN TO DEVELOP AS TEMPERATURES FALL LATER THIS MORNING. FORECAST
SOUNDINGS FOR LOUISVILLE...FOR EXAMPLE...SHOW 850MB TEMPERATURES
RISING TO 32 TO 33 DEGREES LATER THIS AFTERNOON EVEN AS THE LOWEST
LAYERS COOL DOWN.

ICING SEEMS THE BIGGEST THREAT FOR THE AREA EXTENDING FROM BOWLING
GREEN THROUGH LEXINGTON. FROZEN PRECIPITATION WILL THEN GIVE WAY TO
SNOW LATER THIS EVENING.

EXPECT PRECIPITATION TO END AS ALL SNOW THURSDAY MORNING AS THE
SURFACE LOW PULLS AWAY TO THE NORTHEAST. ARCTIC HIGH PRESSURE WILL
SETTLE FRIDAY ACROSS THE CENTRAL PLAINS. A REINFORCING SHOT OF
BITTERLY COLD AIR WILL MOVE INTO THE LOWER OHIO VALLEY AT THAT TIME
AND WILL BRING THE COLDEST TEMPERATURES OF THE SEASON TO SOUTH
CENTRAL INDIANA AND CENTRAL KENTUCKY. TEMPERATURES ACROSS
SNOWCOVERED AREAS WILL QUITE POSSIBLY FALL TO BELOW ZERO FOR A
COUPLE OF NIGHTS THIS WEEKEND.

&&

.LMK WATCHES/ WARNINGS... WINTER STORM WARNING FOR ALL SOUTH CENTRAL
INDIANA AND NORTH CENTRAL KENTUCKY THROUGH NOON THURSDAY.

WINTER STORM WARNING FOR THIS AFTERNOON THROUGH NOON THURSDAY FOR
CENTRAL KENTUCKY FROM SIMPSON COUNTY ALONG THE TENNESSEE BORDER TO
NICHOLAS COUNTY...INCLUDING BOWLING GREEN, SPRINGFIELD, AND
LEXINGTON.

WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH NOON THURSDAY FOR
PORTIONS OF EAST CENTRAL KENTUCKY ALONG AND SOUTHEAST OF A REGION
EXTENDING FROM ALLEN COUNTY ALONG THE TENNESSEE BORDER...NORTHEAST
TO CLARK COUNTY.

&&

JSD
Hazardous weather outlook, Dec 22, 10:45 AM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1045 AM EST WED DEC 22 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-230900-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON-
FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON-
HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-
MEADE-MERCER-METCALFE-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE-
PERRY-RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-
WASHINGTON-WOODFORD-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
1045 AM EST WED DEC 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON...TONIGHT...AND THURSDAY MORNING.

...MAJOR WINTER STORM FORECAST AFFECTING THE AREA...

A MAJOR WINTER STORM WILL CONTINUE TO AFFECT THE REGION THIS
AFTERNOON THROUGH THURSDAY MORNING. WINTER STORM WARNINGS AND WINTER
WEATHER ADVISORIES ARE IN EFFECT FOR THE OUTLOOK AREA DURING THIS
TIME PERIOD. TRAVEL WILL BE SEVERELY IMPACTED...AND MAY BECOME
NEARLY IMPOSSIBLE ESPECIALLY OVER SOUTH CENTRAL INDIANA AND NORTH
CENTRAL KENTUCKY.

* VERY HEAVY SNOW IS FORECAST ACROSS ALL OF SOUTH CENTRAL INDIANA
WITH TOTAL ACCUMULATIONS OF 12 TO 18 INCHES WITH ISOLATED HIGHER
AMOUNTS POSSIBLE BY THURSDAY MORNING.

* HEAVY SNOW IS FORECAST FOR THOSE KENTUCKY COUNTIES JUST SOUTH OF
THE OHIO RIVER...INCLUDING THE LOUISVILLE METRO AREA. THE SNOW MAY
CHANGE TO SLEET FOR A TIME TONIGHT IN THIS AREA. TOTAL SNOW
ACCUMULATIONS OF 6 TO 10 INCHES ARE LIKELY...WITH HIGHER AMOUNTS IF
THE PRECIPITATION DOES NOT CHANGE TO SLEET TONIGHT.

* FOR AREAS FROM LEXINGTON SOUTHWESTWARD TO AROUND CAMPBELLSVILLE
AND BOWLING GREEN, RAIN WILL CHANGE TO FREEZING RAIN BY MID OR LATE
AFTERNOON WITH FREEZING RAIN TONIGHT. SIGNIFICANT AND POTENTIALLY
DAMAGING ICE ACCUMULATION OF UP TO ONE HALF INCH IS POSSIBLE
DEPENDING ON EXACT SURFACE TEMPERATURES. FREEZING RAIN WILL CHANGE
TO SNOW WELL AFTER MIDNIGHT WITH SNOW ACCUMULATIONS OF 1 TO 3 INCHES
POSSIBLE BEFORE THE PRECIPITATION ENDS THURSDAY.

* FOR AREAS OF SOUTH AND EAST CENTRAL KENTUCKY INCLUDING RICHMOND,
COLUMBIA, AND ALBANY, MAINLY RAIN IS FORECAST FOR THIS EVENT. THE
RAIN WILL BE HEAVY AT TIMES TODAY AND TONIGHT, CAUSING PONDING WATER
AND POSSIBLY LOCAL FLOODING. THIS RAIN SHOULD SWITCH TO A PERIOD OF
FREEZING RAIN TONIGHT AND THEN LIGHT SNOW THURSDAY MORNING. SNOW
ACCUMULATIONS OF UP TO 1 TO 2 INCHES ARE POSSIBLE THURSDAY.

PLEASE SEE THE WINTER STORM STATEMENT (WSWLMK) FOR ADDITIONAL
DETAILS AND CALL TO ACTIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY AFTERNOON THROUGH TUESDAY.

AN ARCTIC AIRMASS WILL DROP INTO THE OHIO VALLEY AFTER THE STORM
SYSTEM DEPARTS. IN AREAS THAT RECEIVE A HEAVY SNOW COVER,
TEMPERATURES FRIDAY AND SATURDAY MORNINGS WILL LIKELY BE BELOW ZERO,
ESPECIALLY IN RURAL OUTLYING AREAS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND LAW ENFORCEMENT OFFICIALS SHOULD CONTINUE TO
REPORT SNOW AND ICE ACCUMULATIONS, ALONG WITH HAZARDOUS TRAVEL
CONDITIONS, TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. YOU MAY
SUBMIT YOUR REPORT ONLINE. GO TO OUR WEBSITE AND CLICK ON SUBMIT
REPORT IN THE LEFT-HAND MENU. OUR WEB ADDRESS IS
WWW.CRH.NOAA.GOV/LMK

FUNK

In the hours before

Local storm report, Dec 22, 10:49 AM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1049 AM EST WED DEC 22 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             5 E BRANDENBURG         38.00N 86.09W
12/22/2004  1.5 INCH         MEADE              KY   NWS EMPLOYEE

1040 AM     SNOW             JASPER                  38.39N 86.94W
12/22/2004  10.0 INCH        DUBOIS             IN   TRAINED SPOTTER

1042 AM     SNOW             PORTERSVILLE            38.50N 86.98W
12/22/2004  10.0 INCH        DUBOIS             IN   TRAINED SPOTTER

1042 AM     SNOW             BIRDSEYE                38.31N 86.70W
12/22/2004  5.5 INCH         DUBOIS             IN   TRAINED SPOTTER

1042 AM     SNOW             PAOLI                   38.56N 86.47W
12/22/2004  7.0 INCH         ORANGE             IN   TRAINED SPOTTER

1042 AM     SNOW             FERDINAND               38.23N 86.86W
12/22/2004  6.0 INCH         DUBOIS             IN   TRAINED SPOTTER

&&

CMC
Special weather statement, Dec 22, 12:54 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1254 PM EST WED DEC 22 2004

KYZ026-027-061>064-070>074-222000-
ALLEN-BARREN-BUTLER-EDMONSON-GRAYSON-GREEN-HART-LOGAN-OHIO-SIMPSON-
WARREN-
INCLUDING THE CITIES OF...BOWLING GREEN...RUSSELLVILLE...
GLASGOW AND FRANKLIN
1254 PM EST WED DEC 22 2004

...WINTER STORM WARNING CONTINUES...

PERIODS OF RAIN MIXED WITH SLEET AT TIMES WILL CONTINUE UNTIL ABOUT
130 PM EST AND THEN SHOULD DIMINISH WITH AREAS OF DRIZZLE FOR THE
REMAINDER OF THE AFTERNOON.

HAZARDOUS CONDITIONS ARE PREVALENT ACROSS THE AREA TODAY. MOTORISTS
SHOULD USE EXTREME CAUTION IF THEY MUST TRAVEL. CONTINUE TO MONITOR
LOCAL MEDIA...NOAA ALL HAZARDS RADIO...AND WEATHER.GOV ON THE
INTERNET FOR THE LATEST HAZARDOUS WEATHER INFORMATION.

INZ076>079-083-084-089>092-KYZ023>025-028>035-038-039-045-053-222000-
ANDERSON-BRECKINRIDGE-BULLITT-CLARK-CRAWFORD-DUBOIS-FLOYD-FRANKLIN-
HANCOCK-HARDIN-HARRISON-HENRY-JEFFERSON-LARUE-MEADE-NELSON-OLDHAM-
ORANGE-PERRY-SCOTT-SHELBY-SPENCER-TRIMBLE-WASHINGTON-
INCLUDING THE CITIES OF...LOUISVILLE...SHELBYVILLE...HARDINSBURG...
FRANKFORT...ELIZABETHTOWN...BARDSTOWN...NEW ALBANY...
JASPER AND CORYDON
1254 PM EST WED DEC 22 2004

...WINTER STORM WARNING CONTINUES...

PERIODS OF SNOW...HEAVY AT TIMES...WILL CONTINUE UNTIL ABOUT 3 PM EST
AND THEN SHOULD DIMINISH WITH AREAS OF DRIZZLE AND FREEZING DRIZZLE
FOR THE REMAINDER OF THE AFTERNOON. ADDITIONAL SNOWFALL THROUGH 3 PM
WILL BE 1 TO 3 INCHES.

VERY HAZARDOUS CONDITIONS ARE PREVALENT ACROSS THE AREA TODAY.
MOTORISTS SHOULD USE EXTREME CAUTION IF THEY MUST TRAVEL. CONTINUE TO
MONITOR LOCAL MEDIA...NOAA ALL HAZARDS RADIO...AND WEATHER.GOV ON THE
INTERNET FOR THE LATEST HAZARDOUS WEATHER INFORMATION.

JB
Local storm report, Dec 22, 1:10 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
110 PM EST WED DEC 22 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             ORLEANS                 38.66N 86.45W
12/22/2004  12.0 INCH        ORANGE             IN   TRAINED SPOTTER

0100 PM     SNOW             SCOTTSBURG              38.69N 85.78W
12/22/2004  8.5 INCH         SCOTT              IN   TRAINED SPOTTER

0100 PM     SNOW             1 N CORYDON             38.23N 86.13W
12/22/2004  6.0 INCH         HARRISON           IN   TRAINED SPOTTER

&&

CMC
Local storm report, Dec 22, 2:24 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
224 PM EST WED DEC 22 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 AM     SNOW             NEW CASTLE              38.43N 85.17W
12/22/2004  2.9 INCH         HENRY              KY   LAW ENFORCEMENT

            SNOW DEPTH OBSERVATION FROM KY STATE POLICE

&&

JB
Local storm report, Dec 22, 2:24 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
224 PM EST WED DEC 22 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

220 PM      SNOW             NEW CASTLE              38.43N 85.17W
12/22/2004  2.9 INCH         HENRY              KY   LAW ENFORCEMENT

            SNOW DEPTH OBSERVATION FROM KY STATE POLICE

&&

JB
Local storm report, Dec 22, 2:59 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
259 PM EST WED DEC 22 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     SNOW             HUNTINGBURG             38.30N 86.96W
12/22/2004  9.0 INCH         DUBOIS             IN   EMERGENCY MNGR

0248 PM     SNOW             TELL CITY               37.95N 86.76W
12/22/2004  7.0 INCH         PERRY              IN   EMERGENCY MNGR

0248 PM     SNOW             PORTERSVILLE            38.50N 86.98W
12/22/2004  11.0 INCH        DUBOIS             IN   EMERGENCY MNGR

0248 PM     SNOW             FERDINAND               38.23N 86.86W
12/22/2004  7.0 INCH         DUBOIS             IN   EMERGENCY MNGR

0248 PM     SNOW             DAISY HILL              38.50N 85.93W
12/22/2004  8.0 INCH         WASHINGTON         IN   EMERGENCY MNGR

0248 PM     SNOW             BIRDSEYE                38.31N 86.70W
12/22/2004  8.0 INCH         DUBOIS             IN   EMERGENCY MNGR

0248 PM     SNOW             JASPER                  38.39N 86.94W
12/22/2004  11.0 INCH        DUBOIS             IN   EMERGENCY MNGR

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Butler

When
December 22, 3:00 PM EST to December 23, 6:15 AM EST
Where
Butler forecast zone
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
37.207, -86.682 (the zone’s center; the record gives no point)

Winter Storm, Grayson

When
December 22, 3:00 PM EST to December 23, 6:15 AM EST
Where
Grayson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.461, -86.344 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429274, 5429275.